|Depression = Fatigue: I think not
Jan 9, 2001
Thank you and whom ever for this forum. I've read through many of the questions and answers here concerning HIV related fatigue and I have to admit something to you .
I have been HIV+ for about 17 years now and I have had a long term problem with fatigue. My medical history includes the use of many different HIV meds and combinations, and the present combination (Zigen, Zerit, Angenerase and Tenofavir) is working very well. Viral load is down from 30,000 to below 50 and CD4 count is up from 200 to above 500. However, fatigue remains a constant problem.
The only known contributing factor is hypogonadism, for which I supplement with testosterone. It does help, yet I still have frequent bouts of debilitating fatigue. And I now notice that it is not as consistently helpful as it has been in the past.
The problems and unhappiness the fatigue causes me is substantial. I have been told and read, many, many times that depression is very likey the cause and, compliantly, I have deferred to that judgement and tried more than 5 different anti-depessants over time. They did not help and often had horrible side effects.
I have always felt that it was not depression causing my fatigue but rather the other way around. Simply because as fatigue subsides, so does depression, immediatly!
I have looked and tried to find an answer to my fatigue problem in many different ways and places only to have my efforts and inquiry repeatedly rebuked and the old "depression is the likey cause" response offered up. Consequently, I've grown to really resent this Depression=Fatigue senario.
Response from Dr. Frascino
Thanks for writing. You are absolutely correct when you say it's difficult to determine if the depression is causing your HIV-related fatigue or visa versa. This is an important point for everyone to remember. Certainly if your depression resolves when your fatigue subsides and did not respond to antidepressant therapy, you may well have HIV-fatigue exacerbating your down feelings. I sure get frustrated when I feel wiped out.
So why do we mention depression at all? Well as it turns out fatigue is indeed a significant symptom of many kinds of depression -- whether HIV related or not. It often responds dramatically to anti-depression medications. So it's certainly something to consider, as it can be a very treatable cause of depression in some folks.
So what could be causing your problem? Well several possibilities come to mind. First you mentioned you have hypogonadism and that your testosterone replacement doesn't seem to be as helpful as it once was. A first step would be to re-check your testosterone level and see if your dose of replacement needs to be adjusted. If you are getting testosterone injections you should get your blood test just prior to your next injection as this would give an indication of the lowest level of testosterone your system is experiencing. If you are on the patch or gel preparations you can get the test done anytime.
Secondly you are on a very potent 4-drug combination. Each of those drugs has "fatigue" as a potential drug side effect. Consequently you could be experiencing cumulative effects from several of these agents. When new and less toxic drugs become available your fatigue may resolve off your current drugs. Until then you need to do whatever you can to cope with this extremely annoying problem. Make sure you are getting enough rest. Check the adequacy of your diet. Exercise regularly to increase muscle mass and those feel good endorphins.
Finally other causes of fatigue should be checked -- such as low thyroid and especially anemia. If these conditions are contributing to your fatigue they can be effectively treated. HIV related anemia for example is often overlooked. Check your old lab tests and see if your hemoglobin has been drifting down. The lower range of normal for men is 13g/dl and12g/dl for women. If you are anemic Procrit therapy can be remarkably helpful in restoring your energy.
Thanks again for writing, James. I hope your energy level improves soon.
Kind of physician considered specialist for anemia
- Is Purple Spots A Symptom Of Acute HIV Infection?
- Is Red Eyes A Symptom Of HIV?
- Blood In Semen After Condom Broke Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
- Swollen Glands After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.